Alert archive / South Carolina / Tornado Warnings in 2005

Tornado Warning 13, NWS Charleston, SC

October 6, 2005Colleton County, South Carolina

NWS Charleston, SC issued this tornado warning at Oct 6, 2005, 2:08 PM EDT for Colleton County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2005, 2:08 PM EDT (18:08 UTC)
Expired
Oct 6, 2005, 2:37 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 38 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 061809
TORCHS
SCC029-061900-
/O.NEW.KCHS.TO.W.0013.051006T1808Z-051006T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
208 PM EDT THU OCT 6 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA 

* UNTIL 300 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  ISLANDTON...OR ABOUT 11 MILES EAST OF HAMPTON...MOVING NORTH AT 20
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ISLANDTON...
  RUFFIN...

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR POSSIBLE.
AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3304 8097 3303 8090 3302 8084 3301 8080
      3296 8084 3286 8092 3287 8095

$$
3 follow-up statements
000 
WWUS52 KCHS 061820
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT THU OCT 6 2005

SCC029-061900-
/O.CON.KCHS.TO.W.0013.000000T0000Z-051006T1900Z/
COLLETON-
219 PM EDT THU OCT 6 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR COLLETON
COUNTY...

AT 219 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH ROTATION. THIS POSSIBLE TORNADO WAS LOCATED 
NEAR ISLANDTON...MOVING NORTH AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ISLANDTON 
AND RUFFIN. THIS INCLUDES HIGHWAY 63.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3304 8095 3303 8089 3301 8080 3296 8084
      3287 8091 3288 8094

$$
000 
WWUS52 KCHS 061828
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
228 PM EDT THU OCT 6 2005

SCC029-061900-
/O.CON.KCHS.TO.W.0013.000000T0000Z-051006T1900Z/
COLLETON-
228 PM EDT THU OCT 6 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR COLLETON
COUNTY...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF
BELLS CROSSROADS...OR ABOUT 13 MILES EAST OF HAMPTON...MOVING NORTH
AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RUFFIN AND BEES CROSSROADS. THIS INCLUDES HIGHWAYS 21 AND 64.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3303 8092 3303 8089 3301 8080 3296 8084
      3289 8089 3290 8092

$$
000 
WWUS52 KCHS 061837
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT THU OCT 6 2005

SCC029-061846-
/O.CAN.KCHS.TO.W.0013.000000T0000Z-051006T1900Z/
COLLETON-
237 PM EDT THU OCT 6 2005

...THE TORNADO WARNING FOR NORTHERN COLLETON COUNTY HAS BEEN 
CANCELLED...

AT 237 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAS WEAKENED...AND WAS NO LONGER CAPABLE OF 
PRODUCING TORNADOES. THE TORNADO WARNING HAS THEREFORE BEEN 
CANCELED. HOWEVER A LINE OF SHOWERS AND THUNDERSTORMS MOVING NORTH 
ACROSS NORTHERN COLLETON COUNTY WILL CONTINUE TO PRODUCE WIND GUSTS 
TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3303 8092 3303 8089 3301 8080 3296 8084
      3289 8089 3290 8092

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Oct 6, 10:11 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 6, 10:11 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1011 AM EDT THU OCT 6 2005

.SHORT TERM /THIS AFTERNOON/...TAMMY WILL BE DOWNGRADED TO A
DEPRESSION AT 11 AM...AND IS LOCATED OVER SOUTHWEST GEORGIA. BANDS
OF RAIN CONTINUE TO ROTATE ON SHORE THIS MORNING AND EXPECT THIS
TREND TO CONTINUE THROUGH THE AFTERNOON HOURS. HEAVY RAINFALL OVER
THE PAST FEW DAYS HAS LEFT CWFA SATURATED. OUR WESTERN GEORGIA
COUNTIES WILL CATCH A BREAK THIS AFTERNOON BUT CAN NOT RULE OUT
REDEVELOPMENT THERE. HOWEVER...THE MAIN FOCUS FOR HEAVY RAIN THIS
AFTERNOON SHOULD BE ALONG AND NORTHEAST OF THE SAVANNAH RIVER. WILL
CONTINUE HIGH POPS FOR SOUTH CAROLINA ZONES BUT TRIM THEM BACK SOME
IN GEORGIA. WILL KEEP FLOOD WATCH FOR THE AFTERNOON AND WILL HAVE TO
MAKE DECISION THIS AFTERNOON ON WHETHER TO EXTEND IT.

NOW THAT THE TROPICAL STORM WARNING HAS BEEN DROPPED...WILL HAVE TO
CONSIDER A HIGH SURF ADVISORY. SEAS AT BOTH GRAYS REEF AND THE
GEORGIA TECH SAVANNAH BUOY ARE FALLING SO WILL NOT ISSUE ADVISORY
FOR GEORGIA COAST. THE CHARLESTON PILOT BOAT REPORTED 8 TO 12 FEET
SEAS A FEW MILES OFF THE COAST THIS MORNING SO WILL ISSUE AN
ADVISORY FOR THE SOUTH CAROLINA WATERS.

&&

.MARINE...WITH THE REMOVAL OF THE TS WARNING...WILL NOT HAVE TO
ISSUE MARINE FLAGS FOR ONE CYCLE. WILL REASSESS NEED FOR ANY SCA OR
GALES WITH FULL AFTERNOON PACKAGE...ALTHOUGH DO NOT FORESEE GALES
ATTM.

&&

.AVIATION...DRIER AIR WRAPPING AROUND THE SOUTHWEST SIDE OF THE
REMNANT T.D. CAN BE SEEN ON VISIBLE SAT AS A CLEAR PATCH NOW
APPROACHING KSAV. THIS SHOULD ONLY BE TEMPORARY WITH ANOTHER SCT TO
BKN DECK MOVING IN FROM THE SW AHEAD OF A POTENT S/W FEATURE. BEST
CHANCE OF THUNDER WILL BE AT KSAV WHERE MORE INSTABILITY COULD
DEVELOP. CIGS WILL GENERALLY BE MVFR AT BOTH TERMINALS THROUGH THE
DAY WITH VFR VSBYS FOR ALL BUT THE HEAVIEST SHOWER ACTIVITY.

&&

.RIP CURRENTS...SINCE THE TROPICAL STORM WARNING IS BEING DROPPED
WITH THE MORNING FCST UPDATE...WILL RESURRECT THE SURF ZONE
FORECAST. LARGE SWELL WILL CONTINUE TO AFFECT THE SURF ZONE ALONG
WITH STRONG ONSHORE FLOW. RIP CURRENT RISK WILL EASILY MEET HIGH
CATEGORY FOR THE REMAINDER OF THE DAY. WILL INCLUDE IN SRF...HWO AND
SEPARATE COASTAL HAZARD PRODUCT.

&&

.LAKE WIND...MORNING REPORTS FROM PINEVILLE HAD E 16G21 KTS WITH A
PEAK WIND OF 27 KT AROUND 840 AM. WITH AN E WIND THE WINDS ON THE
OPEN LAKE ARE GOING TO BE QUITE A BIT HIGHER THAN THIS. KCLX VAD
WIND PROFILE STILL HAS SOLID 30-35 KTS JUST OFF THE DECK. MIXING DUE
TO SHOWER ACTIVITY AND MAYBE EVEN SOME AFTERNOON HEATING SHOULD KEEP
WINDS BETWEEN 15 AND 25 KNOTS TODAY. WILL ISSUE LAKE WIND ADVISORY
WITH MORNING PACKAGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH ALL ZONES.
SC...FLOOD WATCH ALL ZONES.
     HIGH SURF ADVISORY SCZ048>051.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
MARINE...SMALL CRAFT SHOULD REMAIN IN PORT.

&&

SCW/JRL
Hazardous weather outlook, Oct 6, 10:54 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 AM EDT THU OCT 6 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-071000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1054 AM EDT THU OCT 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.HEAVY RAINFALL...A FLOOD WATCH CONTINUES FOR THE ENTIRE REGION THIS
AFTERNOON. REFER TO THE FLOOD WATCH MESSAGE AND LATER STATEMENTS FOR
UPDATES.

.ISOLATED TORNADOES...LOW LEVEL WIND SHEAR ASSOCIATED WITH THE
REMNANTS OF TAMMY MAY BE FAVORABLE FOR THE DEVELOPMENT OF ROTATION
IN THUNDERSTORMS THIS AFTERNOON. ISOLATED TORNADOES COULD OCCUR
LATER THIS AFTERNOON IF UNSTABLE AIR OVER THE ATLANTIC MOVES FURTHER
INLAND.

.COASTAL HAZARDS...A HIGH SURF ADVISORY IS IN EFFECT FOR LARGE
BREAKING WAVES ALONG THE SOUTHERN SOUTH CAROLINA COAST. ALSO...A
HIGH RISK FOR RIP CURRENTS CONTINUES THIS AFTERNOON. STRONG ONSHORE
WINDS WILL CAUSE ADDITIONAL BEACH EROSION AT HIGH TIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.HEAVY RAINFALL...THE FLOOD WATCH MAY BE EXTENDED FOR PARTS OF THE
AREA INTO FRIDAY AS ADDITIONAL MOISTURE FROM THE TROPICS STREAMS
NORTHWARD ACROSS THE REGION.

.RIP CURRENTS...WITH RESIDUAL ONSHORE FLOW AND SWELLS...THERE MAY
BE AN ENHANCED RISK OF RIP CURRENTS LINGERING FRIDAY AND POSSIBLY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

SCW

In the hours before

Local storm report, Oct 6, 9:50 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
950 AM EDT THU OCT 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TROPICAL STORM   EDISTO BEACH            32.48N 80.33W
10/05/2005                   COLLETON           SC   PARK/FOREST SRVC

            SURF CAME INTO CAMPGROUND AT EDISTO BEACH PARK AT HIGH
            TIDE. ALSO A LARGE OAK TREE WAS BLOWN DOWN IN THE PARK.

&&

SCW
Local storm report, Oct 6, 10:27 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1027 AM EDT THU OCT 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TROPICAL STORM   EDISTO BEACH            32.48N 80.33W
10/06/2005                   COLLETON           SC   PARK/FOREST SRVC

            PARK OFFICIAL REPORTED THE EDISTO CAMPGROUND BREACHED IN
            FOUR PLACES BY OVERWASH. 6-8 BLOCKS OF CITY CLOSED OFF
            DUE TO SAND AND DEBRIS ON ROAD. ONE HOME IS ABOUT TO
            COLLAPSE DUE TO EROSION. THESE REPORTS COINCIDE WITH THE
            HIGH TIDE THIS MORNING.

&&

JRL
Local storm report, Oct 6, 11:52 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1152 AM EDT THU OCT 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TROPICAL STORM   EDISTO BEACH            32.48N 80.33W
10/06/2005                   COLLETON           SC   NWS EMPLOYEE

            IN THE 500 TO 800 BLOCK OF EDISTO ISLAND...ONE HOUSE
            COLLAPSED AND 3 OTHERS HAVE BEEN SIGNIFICANTLY UNDERMINED
            AND MAY COLLAPSE DUE TO COASTAL FLOODING. IN THIS SAME
            AREA...MOST HOUSES HAVE BEEN UNDERMINED OR HAVE MINOR
            DAMAGE TO THE FOUNDATION. WATER CROSSED THE ROAD AND
            REACHED HOMES ON THE OTHER SIDE OF ROUTE 174.

&&

MTE
Local storm report, Oct 6, 12:11 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1211 PM EDT THU OCT 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

12 PM     TROPICAL STORM   MOUNT PANT          32.79N 79.86W
10/06/2005                   CHARLESTON         SC   TRAINED SPOTTER

            LONG POINT ROAD FLOODED FROM HIGH TIDE. ONLY ONE LANE
            PASSABLE.

&&

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:04 PM EDTFlash Flood WarningCHSBeaufort, Jasper6 hr

Nearby

Tornado Warnings in South Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.